Question

Can antidepressants cause ringing in the ears (tinnitus)? If so, what can I do about it?

Answer

Ringing in the ears (tinnitus) can be caused by a number of medications, including some antidepressants. Not all antidepressants cause tinnitus. If your antidepressant is the cause of your tinnitus, switching to another medication may solve the problem, but don't quit taking your medication without medical guidance.

Antidepressants are a less common cause of tinnitus than are other types of medications — such as aspirin, anti-inflammatories or some antibiotics — or underlying health conditions.

Causes of tinnitus include prolonged exposure to noise, blood vessel disorders, diabetes, allergies and other medical, neurological or mental health problems. While caffeine has traditionally been thought to be associated with tinnitus, some research has found higher amounts of caffeine to be associated with a lower risk of tinnitus in some people. Tinnitus also can be caused by age-related hearing loss or a buildup of wax in the ear.

You'll need to work with your doctor to determine whether your antidepressant or something else is causing your tinnitus. Your symptoms may go away when the underlying cause is treated.

If the underlying cause isn't clear — or treatment doesn't help — you may benefit from a device similar to a hearing aid that may help mask the ringing. A change in medication, counseling or certain relaxation techniques also may help you cope with tinnitus.

Last Updated: 05-31-2018
FAQ-20057804
content provided by mayoclinic.com
© 1998-2020 Mayo Foundation for Medical Education and Research (MFMER). All rights reserved. A single copy of these materials may be reprinted for noncommercial personal use only. "Mayo," "Mayo Clinic," "MayoClinic.com," "Mayo Clinic Health Information," "Reliable information for a healthier life" and the triple-shield Mayo logo are trademarks of Mayo Foundation for Medical Education and Research.